Kansas, 2014

Tornadoes and Hail in Kansas, June 27, 2014

June 27, 2014 · NWS GLD · 13 events in 6 counties and zones

Scattered thunderstorms developed in the early afternoon hours over eastern Colorado which eventually formed a solid line of storms which swept northeast through far northwest Kansas and southwest Nebraska later in the afternoon into early evening. Two tornadoes were reported along Interstate 70, and hail up to golf ball size fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed in the early afternoon hours over eastern Colorado which eventually formed a solid line of storms which swept northeast through far northwest Kansas and southwest Nebraska later in the afternoon into early evening. Two tornadoes were reported along Interstate 70, and hail up to golf ball size fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 12:31 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 27, 12:31 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT FRI JUN 27 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 131 PM MDT FRI JUN 27 2014

ACTIVE EVENING/OVERNIGHT PERIOD EXPECTED FOR THE AREA FOR
CONVECTION. CURRENTLY THIS AFTERNOON...SURFACE LOW OVER SE
COLORADO COMBINED WITH INVERTED TROUGH(DRYLINE) EXTENDING
NORTHWARD TOWARDS SOUTHERN WYOMING. THUNDER HAS BEEN FIRING UP
ALONG THIS BOUNDARY PROMPTING THE ISSUANCE OF A SEVERE
THUNDERSTORM WATCH FOR EASTERN COLORADO. THIS TROUGH WILL BEGIN TO
SHIFT SLOWLY EAST THROUGH THE OVERNIGHT HOURS.

MODEL CONVECTIVE PARAMETERS CONTINUE TO SUGGEST SEVERE POTENTIAL
THROUGH MUCH OF THE EVENING HOURS AND WITH THE MOVEMENT OF TROUGH
INTO WESTERN KANSAS...THE POTENTIAL FOR TORNADO DEVELOPMENT
INCREASES WITH INCREASING SHEAR ENVIRONMENT. HAVE CONTINUED MENTION
OF SEVERE WORDING IN FORECAST FOR LARGE HAIL/WINDS. KANSAS ZONES
COULD SEE THE ISSUANCE OF A TORNADO WATCH LATER THIS AFTERNOON WITH
SPC GUIDANCE SHOWING GOOD CHANCE FOR.

ALONG WITH THE CHANCE FOR SEVERE WEATHER TONIGHT...WITH COME THE
CHANCE FOR FLOODING CONDITIONS WITH EXPECTED HEAVY RAINFALL. PW/S
ARE WELL OVER AN INCH AND WITH THE MOVEMENT OF STORMS WITH
TROUGH...AREAS HAVE POTENTIAL FOR LOCALIZED 1-2" AMOUNTS IN A SHORT
TIME. SOME TRAINING OF STORMS COULD LEAD TO HIGHER AMOUNTS. WILL
HAVE TO BE MONITORED LATER FOR ANY FLASH FLOODING POTENTIAL...
ESPECIALLY IN EASTERN PORTIONS OF THE CWA TOWARDS MORNING.

TEMPERATURES IN THE OVERNIGHT PERIOD WILL CONSIST OF MOIST AND HUMID
CONDITIONS FOR ALL KANSAS ZONES UNTIL THE SYSTEM SHIFTS EASTWARD.
LOOKING FOR OVERNIGHT LOWS TO RANGE FROM MID 50S WEST THROUGH THE
LOWER 60S EAST AND WILL BE DEPENDENT ON WHEN DRIER AIR WORKS INTO
AREA(INDICATIVE OF LOW DEWPTS OVER WESTERN COLORADO). WINDS IN THE
EXTENDED WILL GENERALLY REMAIN ESE OVER THE REGION UNTIL TROUGH
PASSES. LOOKING FOR 5 TO 15 MPH CLOSE TO TROUGH AND INCREASING 15 TO
30 MPH TO EASTERN ZONES. AFTER TROUGH PASSAGE...SHIFT TO WNW FLOW
5-15MPH.

GOING INTO SATURDAY...SLOW MOVEMENT OF BROAD UPPER TROUGH ACROSS
EASTERN PORTIONS OF KANSAS DURING THE MORNING HOURS...WILL ALLOW
FOR SOME -RW/-TRW TO PERSIST BEFORE SLOWLY CLEARING OUT OVER
EASTERN PORTIONS OF THE CWA. HAVE CONTINUED A MENTION OF SLIGHT
CHANCE FOR PRECIPITATION THERE BEFORE EXITING BY MIDDAY. SURFACE
RIDGE AND UPPER ZONAL FLOW BEHIND THIS TROUGH WILL PROVIDE AREA
FOR A DECENT DAY WITH STRONG SUBSIDENCE AND NORTHWEST FLOW 10-20
MPH. WITH LINGERING CLOUD COVER POTENTIAL FOR EASTERN PORTIONS OF
THE FORECAST AREA DURING THE MORNING HOURS TEMPERATURES SLOW TO
INCREASE AFTER SUNRISE BUT WILL STAY JUST UNDER GUIDANCE KEEPING
AREA IN MID 80S FOR HIGH TEMPERATURES.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 1239 PM MDT FRI JUN 27 2014

ZONAL FLOW IS FORECAST FOR SATURDAY NIGHT WITH A POSSIBLE EMBEDDED
WEAK SHORTWAVE...BUT LOW LEVELS WILL BE VERY DRY WITH DEW POINTS
ONLY IN THE 40S IN THE EVENING...THOUGH THEY DO INCREASE AFTER
MIDNIGHT ESPECIALLY IN THE SOUTHEAST. A WEAK LLJ OF AROUND 30KTS
IS FORECAST TO DEVELOP ON 315K SURFACE OVERNIGHT WITH RESULTANT
MOISTURE ADVECTION. DESPITE SOME DECENT ELEVATED CAPE UP TO 2000
J/KG...CIN IS FORECAST TO BE 50-100 J/KG FOR PARCELS ORIGINATING
AROUND 800MB WHICH WOULD BE SUFFICIENT TO CAP ELEVATED CONVECTION.
MODELS ARE DRY SO WILL KEEP IT THAT WAY FOR NOW.

ZONAL FLOW CONTINUES ON SUNDAY AROUND BROAD BASE OF THE MAIN
TROUGH IN THE NORTHERN PLAINS. A DISTURBANCE ROTATING THROUGH THE
FLOW SUNDAY AFTERNOON/EVENING WILL HAVE PLENTY OF MOISTURE TO WORK
WITH IN THE EASTERN FORECAST AREA...WITH VERY UNSTABLE CONDITIONS AND
DEEP LAYER SHEAR ON THE ORDER OF 40KTS. ONLY THE NAM PAINTS ANY
PRECIPITATION AT THIS POINT...BUT IF ANYTHING GETS GOING PARAMETERS
SUGGEST SUPERCELLS WOULD BE POSSIBLE...MAINLY EAST OF A MCCOOK TO
TRIBUNE LINE.

AFOREMENTIONED SYSTEM WILL WORKS ITS WAY EASTWARD ALONG THE
US/CANADA BORDER EARLY NEXT WEEK AS RIDGE BUILDS OVER THE NORTHERN
ROCKIES. THE LOCAL AREA WILL BE UNDER NORTHWEST FLOW ALOFT EARLY
IN THE WEEK BETWEEN THOSE TWO FEATURES. A SURFACE FRONT WILL
SETTLE INTO THE SOUTHERN PLAINS ON MONDAY WITH POST FRONTAL
UPSLOPE REGIME IN THE HIGH PLAINS. ANY WEAK DISTURBANCE IN THE
NORTHWEST FLOW ALOFT SHOULD BE ENOUGH FOR THUNDERSTORMS TO DEVELOP
IN THIS PATTERN...SLIGHTLY FAVORING THE SOUTHERN PART OF THE AREA
WHERE THE SURFACE FRONT COULD BE LURKING...ESPECIALLY ON TUESDAY
AS IT TRIES TO RETURN NORTH AS A WARM FRONT. HOWEVER...THAT FRONT
WASHES OUT BY MID WEEK WITH PRECIPITATION CHANCES BECOMING TIED TO
WEAK DISTURBANCES ROTATING OUT OF THE CENTRAL ROCKIES OVER THE TOP
OF THE RIDGE AND MOIST SOUTHEASTERLY FLOW AT THE SURFACE. THE
RIDGE IS FORECAST TO GRADUALLY BUILD NORTHWARD TOWARDS THE END OF
THE LONG TERM PERIOD AND MAY EVENTUALLY GET CLOSE ENOUGH TO CAP
CONVECTION.

TEMPERATURES WILL BE ABOVE NORMAL ON SUNDAY...NEAR NORMAL ON
MONDAY...BELOW NORMAL TUESDAY AND WEDNESDAY BEHIND THE
FRONT...THEN GRADUALLY WARM BACK TO NEAR AND ABOVE NORMAL TOWARDS
THE END OF THE WEEK UNDER THE RIDGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1103 AM MDT FRI JUN 27 2014

FOR KGLD...MAINLY VFR CONDITIONS THRU FORECAST PERIOD WITH GENERAL
SCT025 SCT200. FROM 20Z THIS AFTERNOON THRU 03Z SAT...TRW WILL BE
DEVELOPING IN THE VICINITY W/ BEST CHANCES LIKELY AFT 00Z SAT...WITH
CEILINGS AROUND BKN050. VRB05KT THROUGH 20Z...THEN BECOMING SSE
15-30KTS. WINDS DO SHIFT TO WNW 10-15KTS BY 03Z SATURDAY.

FOR KMCK...LOOKING FOR MAINLY VFR CONDITIONS THRU FORECAST PERIOD
WITH GENERAL SCT025 SCT200. SOME MVFR CEILINGS AROUND BKN015
THROUGH 20Z. FROM 21Z THIS AFTERNOON THRU 04Z SAT...TRW WILL BE
DEVELOPING IN THE VICINITY W/ BEST CHANCES LIKELY AFT 01Z
SAT...WITH CEILINGS AROUND BKN050. VRB05KT THROUGH 21Z...THEN
BECOMING SSE 15-25KTS. WINDS DO SHIFT TO WNW 10-15KTS BY 04Z
SATURDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...024
AVIATION...JN
Hazardous weather outlook, Jun 27, 9:08 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT FRI JUN 27 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1008 AM MDT FRI JUN 27 2014 /1108 AM CDT FRI JUN 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY BY MID TO LATE
AFTERNOON EAST OF THE COLORADO BORDER AS A VOLATILE ENVIRONMENT
SETS UP. SUPERCELL THUNDERSTORMS CAPABLE OF SIGNIFICANT HAIL TO
THE SIZE OF BASEBALLS...DAMAGING WIND GUSTS TO 70 MPH AND
TORNADOES ARE EXPECTED. FOR EAST COLORADO...STRONG TO SEVERE
THUNDERSTORMS ARE STILL EXPECTED WITH LARGE HAIL TO THE SIZE OF
PING PONG BALLS AND DAMAGING WINDS TO 60 MPH AS THE MAIN THREATS.
STORMS CONTINUE INTO THE EVENING AND SHOULD EXIT THE REGION EARLY
SATURDAY MORNING. IN ADDITION TO THE THREAT OF SEVERE WEATHER...
SLOW STORM MOVEMENTS MAY LEAD TO VERY HEAVY RAINFALL AND FLASH
FLOODING...ESPECIALLY FOR LOCATIONS THAT HAVE RECEIVED HEAVY RAIN
RECENTLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY NORTH
AND EAST OF A LINE FROM BENKELMAN NEBRASKA TO HOXIE KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 27, 1:23 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          8 WSW KIT CARSON        38.70N 102.92W
06/27/2014                   CHEYENNE           CO   STORM CHASER

            LANDSPOUT TORNADO SIGHTED FROM 3 W KIT CARSON APPROX 5 MI
            TO SOUTHWEST. LOCATION APPROXIMATE.

&&

JJM
Special weather statement, Jun 27, 1:42 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT FRI JUN 27 2014

COZ091-272145-
KIT CARSON COUNTY-
242 PM MDT FRI JUN 27 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SEIBERT...MOVING NORTHEAST
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3957 10315 3957 10267 3904 10265 3904 10316
TIME...MOT...LOC 2042Z 231DEG 9KT 3938 10291

KOCHASIC
Special weather statement, Jun 27, 1:51 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT FRI JUN 27 2014

COZ092-272115-
CHEYENNE COUNTY-
251 PM MDT FRI JUN 27 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KIT CARSON...MOVING EAST AT
30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3879 10317 3904 10317 3904 10254 3861 10251
      3861 10317 3861 10318
TIME...MOT...LOC 2051Z 262DEG 27KT 3867 10284

KOCHASIC
Special weather statement, Jun 27, 2:10 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI JUN 27 2014

COZ092-KSZ027-272145-
CHEYENNE COUNTY-WALLACE-
310 PM MDT FRI JUN 27 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ARAPAHOE...MOVING NORTHEAST
AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3904 10255 3905 10167 3871 10170 3870 10252
TIME...MOT...LOC 2111Z 224DEG 15KT 3894 10223

LOCKHART

The radar

The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Wallace

When
June 27, 2:30 PM MST
Where
Wallace County, Sharon Spgs Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.850, -101.750

Hail was reported covering the ground.

Hail, Wallace

When
June 27, 2:36 PM MST
Where
Wallace County, 3.02 mi ENE of Sunland
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.900, -101.800

Hail, Wallace

When
June 27, 2:38 PM MST
Where
Wallace County, 1.75 mi NW of Sharon Spgs
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.900, -101.750

Storm chaser found dime to nickel size hail on the road, with a few up to quarter size, while driving on Highway 27 just north of Sharon Springs.

Funnel Cloud, Wallace

When
June 27, 2:42 PM MST
Where
Wallace County, 4.36 mi W of Weskan
Reported by
Storm Chaser
Coordinates
38.860, -102.050

A long skinny funnel lasted one minute.

Hail, Wallace

When
June 27, 3:00 PM MST
Where
Wallace County, 0.88 mi SE of Weskan
Measured
1 in hail
Reported by
Public
Coordinates
38.860, -101.960

A few nickel to quarter size hail stones fell, with strong winds afterward, but no estimate of speed was given. Only a trace of rain fell. Time of reported estimated from Doppler radar.

Hail, Cheyenne

When
June 27, 4:28 PM CST
Where
Cheyenne County, Bird City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -101.530

Tornado, Sherman

When
June 27, 3:40 PM MST to 3:42 PM MST
Where
Sherman County, 2.14 mi SSE of Edson
Rating
EF0
Path length
1 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
39.300, -101.540

Damage to a corn field was later noted by law enforcement in the location of this tornado.

Tornado, Thomas

When
June 27, 4:44 PM CST to 4:48 PM CST
Where
Thomas County, 5.53 mi S of Brewster
Rating
EF0
Path length
2 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
39.290, -101.380

Location approximate as viewed from Goodland, and estimated by Doppler velocity couplet.

Hail, Thomas

When
June 27, 4:53 PM CST
Where
Thomas County, 0.69 mi S of Brewster
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.360, -101.380

Hail, Rawlins

When
June 27, 5:05 PM CST
Where
Rawlins County, 7.84 mi NNW of Beardsley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.920, -101.300

Hail reported 10 miles north of McDonald and 2 miles east on Road D.

Thunderstorm Wind, Rawlins

When
June 27, 5:05 PM CST
Where
Rawlins County, 7.84 mi NNW of Beardsley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -101.300

Strong winds lasted about 10 minutes at same location as hail report, 10 miles north of McDonald and 2 miles east on Road D.

Thunderstorm Wind, Rawlins

When
June 27, 5:20 PM CST
Where
Rawlins County, 2.81 mi N of Atwood Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.870, -101.040

Thunderstorm Wind, Gove

When
June 27, 9:03 PM CST
Where
Gove County, 4.52 mi ESE of Gove
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.930, -100.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530636, 530639, 530640, 530637, 530641, 530643, 530642, 530644, 530645, 530646, 530648, 530649, 530650.